EconPapers    
Economics at your fingertips  
 

Pseudo-Gaussian and rank-based optimal tests for random individual effects in large n small T panels

Nezar Bennala, Marc Hallin () and Davy Paindaveine

Journal of Econometrics, 2012, vol. 170, issue 1, 50-67

Abstract: We consider the problem of detecting unobserved heterogeneity, that is, the problem of testing the absence of random individual effects in an n×T panel. We establish a local asymptotic normality property–with respect to intercept, regression coefficient, the scale parameter σ of the error, and the scale parameter σu of individual effects (which is the parameter of interest)–for given (scaled) density f1 of the error terms, when n tends to infinity and T is fixed. This result allows, via the Hájek representation theorem, for developing asymptotically optimal rank-based tests for the null hypothesis σu=0 (absence of individual effects). These tests are locally asymptotically optimal at correctly specified innovation densities f1, but remain valid irrespective of the actual underlying density. The limiting distribution of our test statistics is obtained both under the null and under sequences of contiguous alternatives. A local asymptotic linearity property is established in order to control for the effect of substituting estimators for nuisance parameters. The asymptotic relative efficiencies of the proposed procedures with respect to the corresponding pseudo-Gaussian parametric tests are derived. In particular, the van der Waerden version of our rank-based tests uniformly dominates, from the point of view of Pitman efficiency, the classical Honda test. Small-sample performances are investigated via a Monte-Carlo study, and confirm theoretical findings.

Keywords: Random effects; Panel data; Rank tests; Local asymptotic normality (search for similar items in EconPapers)
JEL-codes: C12 C14 C21 C23 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407612000772
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:170:y:2012:i:1:p:50-67

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-06-19
Handle: RePEc:eee:econom:v:170:y:2012:i:1:p:50-67